MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 ONYX AVM; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 ONYX AVM; AGENT, INJECTABLE, EMBOLIC
Model Number 105-7100-060
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that while injecting onyx 18 as per ifu, the apollo burst and the onyx 18 couldn't be delivered to the intended location.The onyx catheter was ruptured (intact).The injection rate was approximately 16ml per minute.The device and any accessories were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for grade 2 arteriovenous malformation (avm).The access vessel was the anterior communicating ar tery with a diameter of 1.8mm.  it was noted the patient's vessel tortuosity was moderate.The angiographic result post procedure was the case was abandoned.
 
Additional Manufacturer Narrative
For related information, please see reg report# 2029214-2023-01314.Continuation of d10: product id 105-5097-000.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported a pause during injection of the liquid embolic agent.The injection rate was followed as per medtronic ifu.No liquid embolic agent got embedded in an unintended location.The event didn¿t require medical intervention.Anatomical location of the apollo tip: distal aca.The patient was stable.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis #705739573: ¿ as found condition: the apollo micro catheter, onyx vial and dmso vial were returned for analysis within a shipping box and within their opened outer cartons.The apollo micro catheter was returned further within its opened apollo inner pouch and within a dispenser coil.The dmso and onyx vials were returned further within their tray.¿ visual inspection/damage location details: the dmso and onyx vial tabs were found removed and the rubber tops were found punctured and the contents were found consumed.No damages or irregularities were found with the apollo micro catheter hub.Solidified onyx was found within the apollo catheter hub.The apollo catheter was found kinked at ~6.2cm from the proximal end.The apollo catheter body was found ruptured ~147.3cm and ~150.5cm from the proximal end with onyx residue found within the two ruptures.The detachable tip was found still attached to the micro catheter.No damages or irregularities were found with the distal tip and marker band.Solidified onyx was found within the distal tip.¿ testing/analysis: the apollo micro catheter total length was measured to be ~171.7cm, the usable length was measured to be ~165.6cm, and the detachable tip was measured to be ~4.9cm, which is within specification (specification: usable = 165cm ± 2.5cm, detachable tip = 5.0cm ± 0.3cm).The apollo micro catheter could not be flushed as it was found to be occluded with the onyx.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿catheter rupture with onyx¿ report was confirmed.The rupture appears to have occurred as a result of over-pressurization.Rupture can occur during injection of embolic material or when the distal portion of the catheter is kinked, prolapsed, or occluded.Rupture can also occur due to high injection rate, use of palm of hand pressure, increased injection force against resistance, or pauses longer than two minutes.Customer reported a pause during injection but did not report the length of the pause.Therefore, the cause for the rupture could not be determined.The micro catheter was found kinked; however, the kink was found proximal to the rupture, which is less likely to contribute towards the rupture.Customer reported no liquid embolic agent got embedded in an unintended location.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
ONYX AVM
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17481573
Report Number2029214-2023-01315
Device Sequence Number7144326
Product Code MFE
UDI-Device Identifier00847536006171
UDI-Public00847536006171
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2026
Device Model Number105-7100-060
Device Catalogue Number105-7100-060
Device Lot NumberB556970
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2023
Supplement Date Received by Manufacturer08/25/2023
09/30/2023
Initial Report FDA Received Date08/08/2023
Supplement Report FDA Received Date09/05/2023
10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexMale